Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 260, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Oct 31, 2000, 7:50 PM CST for Monona County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 31, 2000, 7:50 PM CST (01:50 UTC)
- Expired
- Oct 31, 2000, 8:30 PM CST
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monona County, IA
The radar
The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 010151 SVROMA IAC133-010230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 750 PM CST TUE OCT 31 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 830 PM CST * AT 748 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ONAWA...OR ABOUT 34 MILES SOUTHEAST OF SIOUX CITY...MOVING NORTH AT 30 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 830 PM CST INCLUDE...WHITING...RODNEY... WINDS OF 60 TO 80 MPH AND LARGE HAIL ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4200 9625 4196 9603 4221 9590 4222 9623 CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 3:25 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Oct 31, 3:25 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 PM CST TUE OCT 31 2000 THE MAIN FORECAST CHALLENGES ARE THE LOCATION AND TIMING OF PRECIPITATION...ALONG WITH A THREAT OF SEVERE WX TONIGHT. TEMPS ARE A SECONDARY CONCERN. IN THE SHORT TERM...MID LEVEL WARM ADVN HAS ALREADY RESULTED IN SOME SHALLOW RADAR RETURNS IN THE SE CORNER AND ALSO AROUND OLU. WILL TAKE THIS AS AN INDICATION OF INCREASING INSTABILITY AS MOIST AIR FLOWS NORTH INTO AREA. 06Z MESO ETA CAPE PATTERN IS DISORGANIZED... BUT IS IN GENERAL AGREEMENT WITH 00Z ETA IN SUGGESTING CAPES IN THE 1000-1800 RANGE AS EARLY AS NOON. SHEAR REMAINS WEAK SO SEVERE POTENTIAL IS QUITE SMALL...BUT WILL HAVE TO UP POPS A BIT BASED ON CURRENT ACTIVITY DESPITE THE LACK OF BOUNDARIES. GOOD UPPER FORCING APPEARS TO DEVELOP IN THE LATE AFTERNOON IN ADVANCE OF EMERGING JET. ANOTHER QUESTION IS THE AMOUNT OF SFC HEATING. EXPECT LOW CLOUDS TO DEVELOP RAPIDLY WITH THE RETURN OF HIGH DWPTS...BUT MODELS STILL HINT AT SOME AFTERNOON BREAKS. WILL NOT GO QUITE AS WARM AS NGM BUT WILL RAISE SLIGHTLY...WHICH WOULD ALSO INCREASE LATE AFTERNOON CONVECTIVE POTENTIAL. RAIN AND THUNDERSTORMS ARE VERY LIKELY AREA WIDE TONIGHT AS PWS REMAIN VERY HIGH AND STRONG LIFT MOVES THROUGH. IN THE HIGH DEW POINT ENVIRONMENT...MIN TEMPS LOOK LIKE THEY COULD BE BOOSTED EVEN FURTHER. I AM SOMEWHAT SKEPTICAL OF HAIL THREAT MENTIONED BY SPC. LAPSE RATES ARE NOT IMPRESSIVE AS COOLING ALOFT REMAINS ON HOLD. IN A LOW CAPE ENVIRONMENT IT WILL BE TOUGH TO PRODUCE SVR SIZED HAIL. ON THE OTHER HAND...MID LEVEL DRY PUNCH SEEMS TO PROCEED SFC PUSH BY LATE IN THE NIGHT...WHICH COULD RESULT IN STRONG CONVECTIVE WINDS. MODELS HAVE SWITCHED FROM YESTERDAY AND ARE NOW SLOWING DOWN THE SYSTEM TO ABOUT WHERE THEY WERE INDICATING TWO DAYS AGO. 06Z MESO IS EVEN SLOWER THAN 00Z ETA. THIS RAISES THE QUESTION OF HOW SOON PRECIP WILL CUT OFF ON WEDNESDAY...AND HOW MUCH SUN WILL CONTRIBUTE TO HEATING. STILL EXPECT SOME SUN IN THE AFTERNOON WESTERN ZONES AT LEAST. FOR NOW WILL RAISE MORNING POPS A BIT IN THE EASTERN ZONES. WIND MAY BE STRONG ENOUGH TO KEEP LOW TEMPS ABOVE CURRENT FORECAST WED NIGHT...BUT REST OF EXTENDED STILL LOOKS REASONABLE. .OMA...NONE POLLACK
In the hours before
Special weather statement, Oct 31, 3:18 PM CST, 4 hours 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-010300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CST SUN OCT 29 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... WARM...MOIST AND UNSTABLE AIR HAS OVERSPREAD EASTERN NEBRASKA AND SOUTHWEST IOWA. STRONG WINDS ALOFT WILL COMBINE WITH THE INSTABILITY AND THIS COULD CREATE ISOLATED SEVERE THUNDERSTORMS THIS EVENING. HAIL AND STRONG WINDS WOULD BE THE MAIN SEVERE THREAT. ALTHOUGH STRONGER WINDS ALOFT WILL MOVE ACROSS THE AREA OVERNIGHT...THE SEVERE THREAT SHOULD DECREASE SOMEWHAT BY LATE EVENING AS INSTABILITY DECREA\SES. CHERMOK
Local storm report, Oct 31, 7:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
744 PM CST TUE OCT 31 2000
THUNDERSTORM MICROBURST BLEW A CAR OFF THE ROAD. REPORTS
OF FUNNELS
WERE ALSO RECEIVED IN THE LOCATION.
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 4 S ASHLAND NE FUNNEL CLOUD
10/31/00 SAUNDERS REPORTED BY STORM
SPOTTER.
0520 PM 5 N STANTON NE 60 MPH TSTM GUST
10/31/00 STANTON THUNDERSTORM MICROBURST
BLEW OUT A WINDOW AND
SCREEN ON A HOUSE.
0540 PM 7 S AUBURN NE 70 MPH TSTM GUST
10/31/00 NEMAHA THUNDERSTORM MICROBURST
BLEW A CAR OF THE ROAD.
NUMEROUS REPORTS OF
FUNNEL CLOUDS WERE ALS0
RECEIVED IN THIS
LOCATION.
0610 PM 5 WSW EMERSON NE 1.25 INCH HAIL
10/31/00 THURSTON REPORTED BY PUBLIC.Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.